Oregon, 2016

Funnel Cloud in Oregon, June 18, 2016

June 18, 2016 · NWS PQR · 1 event in 1 county or zone

Upper-level low off the Coast of Washington and Oregon brought showers and thunderstorms to southwest Washington. These storms produced one funnel cloud over Rickreall, Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Upper-level low off the Coast of Washington and Oregon brought showers and thunderstorms to southwest Washington. These storms produced one funnel cloud over Rickreall, Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 18, 8:21 AM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 18, 8:21 AM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Portland OR
921 AM PDT Sat Jun 18 2016

.SYNOPSIS...Peaky upper low offshore will keep a threat of showers
around the region today and possibly Sunday. But overall trend is for
decreasing threat after today. Will see warmer and likely drier for
Monday, but then another upper low approaches by Tue and Wed for
renewed threat of showers. At least temperatures remain mild.
&&

.SHORT TERM...(Today through Monday)...Forecast challenge has been
and continues to be focused on a rather pesky upper low that remains
just off Oregon coast. Showers and isolated thunderstorms rotating
around this low will continue to move onshore today. Earlier this am,
waterspout occurred just offshore of Cape Disappointment. Based on
local studies of waterspouts associated with upper lows, the
potential for additional waterspouts is somewhat elevated. Current
NOWcast and marine statements will cover this potential for today.

Elsewhere,  An upper level shortwave circulating around the low now
pushing into NW Calif/SW Oregon. This provided the earlier showers
and thunderstorm over the central and south Willamette Valley and
nearby Cascades foothills. But the trend has been steering any new
convection in that area to be carried eastward over the Cascades.

So, weather across region today will be much like past few days, with
scattered showers and isolated thunderstorms to pop again, with
threat spreading into the interior this afternoon as air mass in that
area destabilizes. Best chance will be along the coast, and inland
areas to north of Salem.

Forecast challenges have been tough, with models trending to moving
the low out of the region too fast. Now, GFS and ECMWF now want to
keep the upper low off the Washington Coast through Monday, and lift
it eastward on Tue. If so, this will keep shower threat intact for
the region for Sunday and Monday, but overall trend to be a
decreasing chance. No changes to forecasts this am, but may very well
add some chance of showers for the region for Sun and Mon. Will look
more at this scenario as morning models arrive.    /Rockey.

.LONG TERM...(Tuesday through Friday)...An upper low will move over
the region Tuesday resulting in cloudier and cooler weather with
temperatures near the seasonal norms. An upper low over the Gulf of
Alaska will move south towards the Oregon coast Wednesday for
increasing chances for rain showers Wednesday and Thursday. The upper
low will begin to move inland over the region Friday. TJ
&&

.AVIATION...Scattered showers and thunderstorms will continue to
impact the region through this afternoon. A thunderstorm south of
KONP will continue to slowly move onshore this morning so decided
to add a brief period of VCTS to the TAF. Several other lines of
storms over the coastal waters have produced occasional lightning
this morning so a period of VCTS may be needed at KAST later
this morning. Showers in the interior have generally pushed into
the Cascade foothills this morning. However, showers and the
threat of thunderstorms will increase across the interior later
today due to diurnal heating.

The coast remains mostly MVFR this morning with brief periods of
VFR cigs. Expect conditions on the coast to become predominately
VFR later this afternoon, with VFR conditions continuing through
Sun morning. The interior will likely remain VFR the next 24
hours. However, brief period of MVFR cigs and vsbys will be
possible under heavier showers along with erratic gusty winds.

KPDX AND APPROACHES...Predominately VFR the next 24 hours. Showers
will increase in coverage after 18Z, with a slight chance of VCTS
after 21Z. Heavier showers could produce brief periods of MVFR
cigs and vsbys and erratic gusty winds. /64

&&

.MARINE...Scattered showers and thunderstorms will continue over
the waters through early this afternoon. Some of these storms may
produce frequent lightning, erratic gusty winds to 35 kt, and
brief periods of heavy rain. It is also be possible that a brief
waterspout could occur with any thunderstorm. /64

Otherwise, relatively benign conditions this afternoon through
tonight. High pressure building over the waters and the
development of a thermal low over northern California will bring
summer-like gusty northerly winds Sunday afternoon through Monday.
With background swells relatively benign expect seas to become
somewhat steep and choppy, building up to 6 to 7 ft Sunday evening
into Monday. There is some uncertainty on how long this pattern
will continue into next week as this seems to change with every
new run of the models. There does seem to be a decent chance
another upper-level low pressure system will move into the
northeast Pacific and weaken winds mid- week either on Tuesday or
Wednesday. -McCoy

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

In the hours before

Local storm report, Jun 18, 6:33 AM PST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
733 AM PDT SAT JUN 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     WATER SPOUT      1 WSW CAPE DISAPPOINTME 46.26N 124.10W
06/18/2016                   PZZ250             WA   TRAINED SPOTTER

            WATERSPOUT FROM 715 AM TO ABOUT 725 AM...JUST OFFSHORE
            FROM CAPE DISAPPOINTMENT. CONFIRMED BY US COAST GUARD.

&&

CROCKEY
Special weather statement, Jun 18, 10:05 AM PST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1105 AM PDT SAT JUN 18 2016

ORZ006-007-181845-
GREATER PORTLAND METRO AREA OR-CENTRAL WILLAMETTE VALLEY OR-
1105 AM PDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR FAR WEST CENTRAL CLACKAMAS...
NORTHWESTERN MARION...SOUTHEASTERN YAMHILL AND FAR SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 1145 AM PDT...

AT 1102 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DAYTON...OR 10 MILES EAST OF
MCMINNVILLE... MOVING EAST AT 20 MPH.

HALF INCH DIAMETER HAIL AND WINDS UP TO 35 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCMINNVILLE...TUALATIN...NEWBERG...WILSONVILLE...DAYTON...AURORA...
BUTTEVILLE...SHERWOOD...LAFAYETTE...HUBBARD...DUNDEE...DONALD...
ST. PAUL...BARLOW AND UNIONVALE.

THIS INCLUDES THE FOLLOWING HIGHWAYS IN OREGON...
 INTERSTATE 5 BETWEEN MILE MARKERS 274 AND 285.
 STATE HIGHWAY 18 BETWEEN MILE MARKERS 46 AND 52.

LAT...LON 4512 12313 4523 12322 4541 12282 4520 12269
TIME...MOT...LOC 1802Z 249DEG 24KT 4523 12298

ROCKEY
Local storm report, Jun 18, 10:07 AM PST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1107 AM PDT SAT JUN 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     WATER SPOUT      1 W LONG BEACH          46.36N 124.07W
06/18/2016                   PACIFIC            WA   BROADCAST MEDIA

            REPORTED WATERSPOUT JUST WEST OF LONG BEACH WASHINGTON.

&&

CROCKEY
Local storm report, Jun 18, 10:55 AM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1155 AM PDT SAT JUN 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FUNNEL CLOUD     RICKREALL               44.93N 123.23W
06/18/2016                   POLK               OR   PUBLIC

            VIDEO OF FUNNEL CLOUD SHARED VIA SOCIAL MEDIA.

&&

MCULLEN

The radar

The Portland,OR radar (KRTX), 90 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Polk

When
June 18, 11:15 AM PST to 11:20 AM PST
Where
Polk County, Rickreall
Reported by
Social Media
Coordinates
44.930, -123.230

Video of a funnel cloud over Rickreall, Oregon was shared over Social Media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642794.